Alert archive / Iowa / Areal Flood Warnings in 2015

Areal Flood Warning 13, NWS Des Moines, IA

December 14, 20154 counties in Iowa

NWS Des Moines, IA issued this areal flood warning at Dec 14, 2015, 11:06 AM CST for 4 counties in Iowa. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 14, 2015, 11:06 AM CST (17:06 UTC)
Expired
Dec 15, 2015, 10:45 AM CST
In force
24 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, IA, Carroll County, IA, Crawford County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this areal flood warning went out at Dec 14, 6:15 AM CST, 4 hours 51 minutes earlier.

Area forecast discussion, Dec 14, 6:15 AM CST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
615 AM CST MON DEC 14 2015

.SHORT TERM /TODAY/...
ISSUED AT 342 AM CST MON DEC 14 2015

THE STORM SYSTEM THAT BROUGHT WIDESPREAD 1 TO 3 INCHES AND LOCALLY
5 INCHES OF RAIN TO CENTRAL IOWA WILL LIFT OUT OF THE AREA
TODAY. COLDER AIR WILL SPILL IN ON THE BACKSIDE OF THE LOW PUT ANY
CHANGE OVER TO SNOW WILL BE BRIEF AND NOT AMOUNT TO MUCH IN THE
WAY OF ACCUMULATION. THERE MAY BE A STRIPE OF AN INCH OR LESS ON
GRASSY AREAS ACROSS THE NORTH/NORTHWEST. HIGHS TODAY WILL BE
COOLING DOWN FROM WHAT WE'VE SEEN BUT STILL SHOULD BE IN THE MID
TO UPPER 40S ACROSS THE EAST WITH MID TO UPPER 30S WEST. IT WILL
ALSO BE QUITE BREEZY TODAY AS THE LOW PULLS OUT. WINDS SHOULD
INCREASE THIS MORNING TO BETWEEN 20 AND 30 MPH WITH A FEW GUSTS
HIGHER THAN THAT. IT SHOULD FEEL PRETTY RAW ACROSS THE WESTERN
THIRD OR SO.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
ISSUED AT 342 AM CST MON DEC 14 2015

TONIGHT WILL BE COOLER AND THERE IS A GOOD POSSIBILITY THAT THERE
WILL BE FOG AS HIGH PRESSURE BUILDS INTO THE REGION. AT THIS POINT
I DID NOT HIT THE FOG HARD WITH EVERYTHING ELSE GOING ON PLUS
WINDS STAY UP FOR A FAIR PORTION OF THE EVENING BUT THE DAY SHIFT
WILL LIKELY ADDRESS THE ISSUE ONCE THE RAIN IS OVER WITH.

TUESDAY SHOULD BE MAINLY DRY THROUGH MID AFTERNOON BUT ANOTHER
SYSTEM WILL FOLLOW ON THE HEELS OF THIS ONE AND BRING PRECIP
CHANCES BACK TO THE REGION BY LATE IN THE DAY THROUGH WEDNESDAY
MORNING BEFORE LIFTING NORTHEAST. COLDER AIR WILL BE IN PLACE
HOWEVER THE SYSTEM APPEARS TO BE LIFTING OUT FURTHER TO THE
NORTHWEST WHICH WILL PUT IOWA IN THE WARM SECTOR FOR THE MOST
PART. PRECIP SHOULD BE RAIN GOING TO A RAIN SNOW MIX BEFORE
CHANGING OVER TO SNOW LATER TUESDAY NIGHT AND WEDNESDAY MORNING.
AT THIS POINT SNOWFALL AMOUNTS LOOK MINOR FOR CENTRAL IOWA SO NO
HEADLINES WILL BE NEEDED AT THIS POINT. WINDS WILL BE PRETTY BRISK
TUESDAY NIGHT SO FOG WILL NOT BE A CONSIDERATION.

AFTER THE NEXT SYSTEM PULLS OUT WEDNESDAY AFTERNOON...TEMPERATURES
WILL RETURN TO SEASONAL NORMALS AND WE WILL DRY OUT THROUGH THE
WEEKEND. THIS WILL GIVE AREA RIVERS A CHANCE TO DROP DOWN.
TEMPERATURES WILL GET COLD FOR THE END OF THE WEEK WITH HIGHS IN
THE 20S TO MID 30S AND LOWS IN THE TEENS AND 20S. SOME MODERATION
IS EXPECTED BY LATE IN THE WEEKEND SO THE TEMPS SHOULD BE BACK
INTO THE 30S AND 40S SUNDAY INTO MONDAY.

&&

.AVIATION...14/12Z
ISSUED AT 615 AM CST SUN DEC 13 2015

LIFR CONDITIONS OVER MOST TAF LOCATIONS EXCEPT KOTM THROUGH 18Z THEN
GRADUALLY IMPROVING CIGS.  WIND ON THE BACKSIDE OF THE LOW WILL BE
STRONG FOR A COUPLE HOURS AS THE LOW PULLS NORTHEAST.  SUSTAINED
25KT MAY EXIST FOR A 2 TO 3 HOUR WINDOW WITH GUSTS TO 35KT. SOME
CONCERN FOR FOG TONIGHT GIVEN ALL THE RAIN BUT THE CAVEAT WILL BE
THAT WINDS WILL STAY UP AT LEAST THROUGH EVENING.  MODELS SO SHIFT
WINDS BRIEFLY TO THE EAST/NE AND THAT WILL LIKELY BE WITH VSBYS DROP
IN FOG.  CONFIDENCE AT THIS POINT WAS NOT HIGH ENOUGH TO GO BLO 2SM
BUT IF WINDS DROP SOONER OR GO EASTERLY SOONER WE MAY HAVE A DENSE
FOG SITUATION.

&&

.HYDROLOGY...
ISSUED AT 408 PM CST SUN DEC 13 2015

WIDESPREAD ONE TO THREE INCH RAINFALL AMOUNTS WITH UP TO 5 INCHES
FROM NEAR WATERLOO THROUGH GRUNDY CENTER AND STATE CENTER THEN
BACK TOWARDS MAXWELL. AS THE PRECIP ON THE BACKSIDE OF THIS LOW
PIVOTS ACROSS THE WEST AND NORTHWEST HEAVIER PRECIP WILL FALL IN
THESE AREAS THROUGH THIS MORNING. RADAR ESTIMATED STORM TOTAL
PRECIP BETWEEN CARROLL AND DENISON ALSO SHOWING UP TO 5 INCHES.
NUMEROUS RIVERS ARE IN FLOOD AND MANY OTHERS ARE NEAR FLOOD SO THE
ADDITIONAL PRECIP WE GET TODAY WILL LIKELY PUSH ADDITIONAL RIVERS
INTO FLOOD. IN ADDITION...PONDING WATER WILL BE MADE WORSE AS
DITCHES FILL AND WATER BEGINS TO RUN OUT OF THOSE. THE RAIN IS
EXPECTED TO DIMINISH THIS AFTERNOON AND FINALLY END BY LATE IN THE
DAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 9 AM CST THIS MORNING FOR BLACK HAWK-DALLAS-
GRUNDY-MARSHALL-POLK-STORY-TAMA.

&&

SHORT TERM...FAB
LONG TERM...FAB
AVIATION...FAB
HYDROLOGY...FAB
Hazardous weather outlook, Dec 14, 7:47 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
747 AM CST MON DEC 14 2015

IAZ025>028-035>037-044>047-057-058-061-062-070>075-081>086-
092>097-151400-
WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-CRAWFORD-
CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-JASPER-POWESHIEK-CASS-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
747 AM CST MON DEC 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO OCCASIONALLY HEAVY RAINFALL WILL OCCUR THROUGH THE
MORNING. NUMEROUS RIVER FLOOD WARNINGS REMAIN WILL REMAIN EFFECT
FOR PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NUMEROUS RIVER FLOOD WARNINGS REMAIN WILL REMAIN EFFECT FOR
PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL REPORTS
WILL BE APPRECIATED.

IAZ038-039-048>050-059-060-151400-
GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK-
747 AM CST MON DEC 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

MODERATE RAINFALL WILL CONTINUE THROUGH THE MORNING. A FLOOD
WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NUMEROUS RIVER FLOOD WARNINGS REMAIN WILL REMAIN EFFECT FOR
PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL REPORTS
WILL BE APPRECIATED.

IAZ004>007-015>017-023-024-033-034-151400-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-
747 AM CST MON DEC 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO OCCASIONALLY HEAVY RAINFALL WILL OCCUR THROUGH THE
MORNING. NUMEROUS RIVER FLOOD WARNINGS REMAIN WILL REMAIN EFFECT
FOR PORTIONS OF THE AREA. A WIND ADVISORY IS ALSO IN EFFECT FOR
THE AREA THIS MORNING. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NUMEROUS RIVER FLOOD WARNINGS REMAIN WILL REMAIN EFFECT FOR
PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL REPORTS
WILL BE APPRECIATED.

FAB

In the hours before

Special weather statement, Dec 14, 5:15 AM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
515 AM CST MON DEC 14 2015

IAZ004>007-015>017-023-033-141315-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-SAC-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS...
ROLFE...FONDA...GILMORE CITY...SAC CITY...LAKE VIEW...ODEBOLT...
WALL LAKE...SCHALLER...EARLY
515 AM CST MON DEC 14 2015

...STRONG WIND EXPECTED ACROSS NORTHERN AND WESTERN IOWA...

A STRONG NORTH WIND HAS DEVELOPED ON THE BACKSIDE OF AN EXITING
LOW PRESSURE SYSTEM. A NORTH WIND AT 25 TO 30 MPH WITH GUSTS TO
40 MPH CAN BE EXPECTED THROUGH 8 AM. THE WIND MAY CAUSE TRAVEL
ISSUES ON EAST/WEST RUNNING ROADS DURING THE MORNING COMMUTE...
ESPECIALLY FOR LIGHTWEIGHT AND HIGH PROFILE VEHICLES. BE PREPARED
FOR SUDDEN STRONG WIND GUSTS EARLY THIS MORNING AND KEEP BOTH
HANDS ON THE STEERING WHEEL.

FAB
Local storm report, Dec 14, 7:35 AM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 AM CST MON DEC 14 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HEAVY RAIN       1 E BOONE               42.05N 93.86W
12/14/2015  E4.77 INCH       BOONE              IA   EMERGENCY MNGR

            RAINFALL SINCE 7 A.M. ON 13TH.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Dec 14, 7:50 AM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
750 AM CST MON DEC 14 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HEAVY RAIN       3 WNW GOLDFIELD         42.75N 93.98W
12/14/2015  E7.44 INCH       HUMBOLDT           IA   TRAINED SPOTTER

            STORM TOTAL SINCE 12/13

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Dec 14, 9:02 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
902 AM CST MON DEC 14 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     HEAVY RAIN       STATE CENTER            42.02N 93.17W
12/14/2015  E6.38 INCH       MARSHALL           IA   EMERGENCY MNGR

            STORM TOTAL PCPN

&&

NWS DES MOINES IA
IRIS SYSTEM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 9:26 PM CSTRiver Flood WarningDMXMahaska, Wapello12 days
Dec 13, 9:27 PM CSTRiver Flood WarningDMXDallas, Polk6 days
Dec 13, 9:27 PM CSTRiver Flood WarningDMXPolk6 days
Dec 13, 9:29 PM CSTRiver Flood WarningDMXMadison, Warren47 hr
Dec 14, 7:25 AM CSTWind AdvisoryDMXCalhoun, Cerro Gordo, Emmet, Hancock, Humboldt, Kossuth and 5 more5 hr
Dec 14, 7:35 AM CSTAreal Flood WarningDMXBoone, Hamilton, Hardin, Story24 hr
Dec 14, 8:45 AM CSTRiver Flood WarningDMXPolk, Story56 hr
Dec 14, 8:47 AM CSTRiver Flood WarningDMXStory34 hr
Dec 14, 9:59 AM CSTRiver Flood WarningDMXPolk31 hr
Dec 14, 11:32 AM CSTRiver Flood WarningDMXStory42 hr
Dec 14, 11:32 AM CSTRiver Flood WarningDMXJasper, Marion, Polk4 days
Dec 14, 11:39 AM CSTRiver Flood WarningDMXMarshall4 days
Dec 14, 12:30 PM CSTAreal Flood WarningDMXGrundy, Hardin, Marshall, Story24 hr
Dec 14, 1:20 PM CSTRiver Flood WarningDMXWebster5 days
Dec 14, 1:20 PM CSTRiver Flood WarningDMXBoone, Hamilton, Webster3 days
Dec 14, 2:13 PM CSTRiver Flood WarningDMXGreene5 days
Dec 14, 2:13 PM CSTRiver Flood WarningDMXMadison, Warren3 days
Dec 14, 2:27 PM CSTAreal Flood WarningDMXMarion, Warren24 hr
Dec 14, 2:39 PM CSTRiver Flood WarningDMXBlack Hawk5 days

Nearby

Areal Flood Warnings in Iowa, 2015Every areal flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.